Alert archive / Idaho / Flash Flood Watches in 2008

Flash Flood Watch 2, NWS Missoula, MT

July 22, 2008Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this flash flood watch at Jul 22, 2008, 10:28 AM PDT for Idaho County, Lemhi County, Idaho. It took effect at Jul 22, 2008, 11:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2008, 10:28 AM PDT (17:28 UTC)
In effect from
Jul 22, 2008, 11:00 AM PDT
Expired
Jul 22, 2008, 4:45 PM PDT
In force
6 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Idaho County, ID, Lemhi County, ID

The radar

The Missoula radar (KMSX), 191 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS65 KMSO 221728
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1128 AM MDT TUE JUL 22 2008

IDC049-059-230300-
/O.NEW.KMSO.FF.A.0002.080722T1800Z-080723T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-
1128 AM MDT TUE JUL 22 2008 /1028 AM PDT TUE JUL 22 2008/

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT /8 PM PDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR THE SALMON RIVER CORRIDOR BETWEEN NORTH 
  FORK AND WHITEBIRD AND ALSO AREAS NEAR ELK BEND.

* UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING

* AN AREA OF INTENSE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
  MOVE NORTHEAST ACROSS IDAHO AND LEMHI COUNTIES THIS AFTERNOON
  AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
  RAINFALL AMOUNTS OVER A SHORT PERIOD OF TIME. FLASH FLOODING AND
  DEBRIS FLOWS WILL BE POSSIBLE IN THE STEEP TERRAIN ALONG THE
  SALMON RIVER THROUGH THIS EVENING...ESPECIALLY NEAR RECENTLY
  BURNED AREAS.

* THE FOLLOWING AREAS WILL BE AMONG THE AREAS IMPACTED. THE US
  HIGHWAY 95 CORRIDOR BETWEEN WHITEBIRD AND RIGGINS...THE ROAD
  FROM WHITEBIRD TO PITTSBURG LANDING...THE SHOUP ROAD...AND THE
  US HIGHWAY 93 CORRIDOR NEAR ELK BEND.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
1 follow-up statement
000 
WGUS65 KMSO 222345
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
545 PM MDT TUE JUL 22 2008

IDC049-059-230045-
/O.CAN.KMSO.FF.A.0002.000000T0000Z-080723T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-
545 PM MDT TUE JUL 22 2008 /445 PM PDT TUE JUL 22 2008/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR IDAHO AND LEMHI COUNTIES OF NORTH
CENTRAL IDAHO HAS BEEN CANCELLED. HEAVY RAINFALL ASSOCIATED WITH
STRONG THUNDERSTORMS HAS MOVED INTO SOUTHWEST MONTANA. HOWEVER...
SHOWERS AND EVEN AN ISOLATED THUNDERSTORM ARE STILL POSSIBLE
THROUGH THE REMAINDER OF THE EVENING.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 8:22 AM PDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 8:22 AM PDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
922 AM MDT TUE JUL 22 2008

.DISCUSSION...THE VERY MOIST SYSTEM IS STILL ON TRACK FOR THE
CLEARWATERS EASTWARD ACROSS WEST CENTRAL MONTANA TODAY AND TONIGHT.
MOISTURE IS ALREADY STREAMING INTO THE REGION THIS MORNING WITH
SHOWERS ON THE INCREASE ACROSS THE CLEARWATERS...BITTERROOTS...
SAPPHIRES AND PINTLAR REGION. WE ARE INCREASING THE SHOWERS IN THE
FORECAST THIS MORNING ACROSS THE ABOVE MENTIONED AREAS. THE
POTENTIAL FOR STRONG TO SEVERE STORMS WILL EXIST THIS AFTERNOON.
HOWEVER...WITH ALL THE CLOUDS AND LACK OF STRONG HEATING...THE
MORE LIKELY SCENARIO WILL BE WIDESPREAD SHOWERS AND SCATTERED
MODERATE INTENSITY THUNDERSTORMS WITH ONLY ISOLATED SEVERE.  THE
ONLY AREA THAT MAY NOT SEE MANY SHOWERS OR STORMS IS THE FAR
NORTHWEST CORNER OF MONTANA FROM ROUGHLY FROM THOMPSON FALLS
NORTHWARD.

&&

.AVIATION...AN UPPER LOW PRESSURE SYSTEM WILL INCREASE THE
MOISTURE ACROSS THE REGION TODAY AND TONIGHT. INITIALLY THIS MAY
LEAD TO SOME VISIBILITY REDUCTIONS AROUND SHOWERS...BUT TRANSITION
TO HIGHER PEAK OBSCURATIONS BY LATER IN THE DAY AND THEN FINALLY
SOME VALLEY FOG AND LOW CLOUD DEVELOPMENT TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 408 AM MDT TUE JUL 22 2008/

..ACTIVE THUNDERSTORM DAY ESPECIALLY OVER WEST CENTRAL AND SOUTHWEST
MT AND LEMHI COUNTY IDAHO...

DISCUSSION...AN APPROACHING LOW PRESSURE SYSTEM OVER NORTHERN CA AND
MONSOON MOISTURE PUSHING INTO THE NORTHERN ROCKIES TODAY WILL BRING
AN ACTIVE SHOWER AND THUNDERSTORM DAY OVER IDAHO AND WESTERN MT.
SHOWERS AND THUNDERSTORMS WILL PUSH INTO NORTH CENTRAL ID...LEMHI
COUNTY AND SOUTHWEST MT THIS MORNING. SHOWERS AND THUNDERSTORMS WILL
PUSH INTO NORTHWEST MT IN THE AFTERNOON...BUT THE CONCENTRATION
OF STORMS ARE EXPECTED TO REMAIN FROM THE I-90 CORRIDOR SOUTHWARD.
THESE STORMS IN THE SOUTH HAVE THE POTENTIAL TO BECOME STRONG
BRIEFLY IN THE AFTERNOON. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS
CAN BE EXPECTED THROUGHOUT THE AREA IN THE AFTERNOON.
HOWEVER...SOUTH OF MISSOULA LARGER HAIL AND STRONG WINDS ARE
POSSIBLE AS GREATER INSTABILITY COMBINED WITH SPEED SHEAR ALOFT
PROVIDES A BRIEF PERIOD OF STRONG STORM POTENTIAL. AS THE LOW
PRESSURE SYSTEM MOVES OVER NORTHWEST MT DURING THE EVENING HOURS
TONIGHT...SHOWERS AND THUNDERSTORMS WILL DIMINISH IN THE SOUTH BUT
CONTINUE UP NORTH FOR SEVERAL HOURS AFTER MIDNIGHT. SHOWER AND
THUNDERSTORM ACTIVITY SHOULD END MOST AREAS BY DAYBREAK WEDNESDAY
WITH THE EXCEPTION OF IN GLACIER PARK WHERE ACTIVITY SHOULD
LINGER. ON WEDNESDAY...THE UPPER LOW MOVES INTO EASTERN MT BUT
ANOTHER TROUGH WILL APPROACH THE AREA FROM THE WEST IN THE
AFTERNOON. ENOUGH RESIDUAL MOISTURE AND INSTABILITY WILL REMAIN
OVER THE AREA FOR A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS BY
LATE AFTERNOON.

THURSDAY THROUGH TUESDAY...HIGH PRESSURE WILL AGAIN TAKE HOLD OF THE
NORTHERN ROCKIES STARTING ON THURSDAY. THE RIDGE AXIS WILL BE OVER
THE NORTHERN ROCKIES ON THURSDAY PLACING THE ENTIRE AREA UNDER
MOSTLY SUNNY SKIES AND DRY CONDITIONS. THE RIDGE AXIS WILL MOVE EAST
OF THE AREA ON FRIDAY CAUSING THE UPPER LEVEL FLOW TO AGAIN BECOME
SOUTHWESTERLY. THIS FLOW PATTERN WILL ALLOW FOR A CHANCE OF
THUNDERSTORMS MAINLY IN SOUTHWEST AND ALONG THE DIVIDE OF
WESTERN MONTANA. A SURFACE THERMAL BOUNDARY LOOKS TO HELP INCREASE
THE INSTABILITY IN THE AFOREMENTIONED AREAS ON
FRIDAY...HOWEVER...MOISTURE WILL BE LIMITED SO ANY STORMS THAT
DEVELOP WILL LIKELY BE OF THE HIGH BASE NATURE.

MODELS BEGIN TO DISAGREE WITH THE STRENGTH AND PLACEMENT OF THE
RIDGE OVER THE CENTER OF THE COUNTRY FOR THE WEEKEND ONWARD. THE
PLACEMENT OF THIS RIDGE WILL BE CRUCIAL IN DISTINGUISHING BETWEEN A
DRY PATTERN...OR A MOIST MONSOONAL TYPE THUNDERSTORM SCENARIO. AT
THIS TIME WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE
WEEKEND AND THE BEGINNING OF THE WEEK.

AVIATION...SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED TO
APPROACH KSMN AND KBTM TERMINALS THIS MORNING BY 18Z...KMSO BY 21Z
AND KGPI BY 00Z TODAY. ALL STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS. HOWEVER...KSMN AND KBTM TERMINALS
MAY EXPERIENCE STRONGER STORMS WITH LARGER HAIL AND STRONGER WINDS
BETWEEN 21Z AND 00Z. SHOWER AND THUNDERSTORM ACTIVITY WILL
DIMINISH OVER KSMN AND KBTM TERMINALS BETWEEN 03Z AND 06Z AND KMSO
AND KGPI AFTER 09Z. IMPROVED CONDITIONS CAN BE EXPECTED BY 12Z
WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN LATE
WEDNESDAY AFTERNOON MAINLY AT KGPI AND KMSO TERMINALS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....KITSMILLER
AVIATION...HENRY
Hazardous weather outlook, Jul 22, 9:36 AM PDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1036 AM MDT TUE JUL 22 2008

IDZ009-010-MTZ006-007-231100-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1036 AM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE NORTH CENTRAL
IDAHO AND WRN MONTANA TODAY AND TONIGHT. AS IT PASSES...STRONG TO
SEVERE THUNDERSTORMS MAY DEVELOP OVER LEMHI COUNTY AND SPREAD
NORTHEAST INTO SW MONTANA THIS AFTERNOON AND EVENING. THE MAIN
CONCERNS WITH ANY STORM THAT DEVELOPS WILL BE FOR LARGE
HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY
AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>008-MTZ002>005-043-231100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
1036 AM MDT TUE JUL 22 2008 /936 AM PDT TUE JUL 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES
TODAY. AS THIS SYSTEM PASSES THROUGH THE AREA...WIDESPREAD
SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO DEVELOP
AND LAST INTO THE EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO LAST LONGER...A FEW HOURS AFTER MIDNIGHT IN
NORTHWEST MONTANA. HEAVY RAIN SHOWERS...GUSTY WINDS AND SMALL HAIL
WILL ALL BE POSSIBLE NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY
AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:02 PM PDTFlash Flood WarningMSOIdaho, Lemhi74 min
Jul 22, 1:11 PM PDTSevere Thunderstorm WarningMSOIdaho, Lemhi64 min
Jul 22, 2:43 PM PDTSevere Thunderstorm WarningMSOLemhi14 min

Nearby

Flash Flood Watches in Idaho, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.